Candace’s story is a horrific reminder of the damage medical error can cause.
At eleven years of age, Candace was prescribed an antidepressant, not for depression, but for test anxiety at school. After several months with no noticeable change, the dose was doubled. Candace eventually had a negative reaction to the medication, after being told that she could take an extra pill at night if she was nervous about school the following day.
The adverse reaction sent her to the hospital for monitoring, where instead, she was immediately administered not one, but two sedatives, which never should be given in combination with an antidepressant. Not only that, but the medication was doubled, given intravenously at twice the dosage one would give a 67-pound child.
The result was that Candace began having severe hallucinations, her heart rate doubled, her blood pressure skyrocketed, and she began running a fever. Then two days after being admitted to the PICU, she was given four times the amount of the antidepressant that sent her to the hospital in the first place, while I was informed that the blue pills she was given were Tylenol. Not only did I recognize the pills as antidepressants, our itemized bill validated what I witnessed. She was released two days later, still not eating or sleeping, with flu-like symptoms, and ebbing and flowing hallucinations.
Three days later, while in a drug-induced psychotic state, Candace hanged herself in her room, with no awareness of her actions. While I am glad she did not “suffer,” nothing can take away our needless emotional pain and suffering. Nothing can bring her back.